Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 50, NWS Jackson, MS

December 28, 20244 counties in Mississippi

NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 8:31 PM CST for 4 counties in Mississippi. It was in force for 59 min. 25 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 8:31 PM CST (02:31 UTC)
Expired
Dec 28, 2024, 9:30 PM CST
In force
59 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clarke County, MS, Kemper County, MS, Lauderdale County, MS, Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 128 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 8:37 PM CSTTSTM WND DMGPachuta, MSSocial media report of tree downed along Hwy 18 W, about mile and a half from Interstate 59.
Dec 28, 8:43 PM CSTTSTM WND DMG2 Wsw Collinsville, MSSocial media picture of tree downed on Sharp Road.
Dec 28, 8:45 PM CSTTSTM WND DMG1 Wsw Enterprise, MSTrees down around Enterprise.
Dec 28, 8:45 PM CSTTSTM WND DMGStonewall, MSSocial media report of tree downed on Hwy 513.
Dec 28, 8:47 PM CSTTSTM WND DMG1 Sse Nellieburg, MSSocial media report of tree down on Old 8th Street Rd near Whippoorwill Rd.
Dec 28, 8:48 PM CSTTSTM WND DMG3 Sse Basic City, MSSocial media report of tree downed at the intersection of Hwy 514 and CR350 east of Enterprise.
Dec 28, 8:50 PM CSTTSTM WND DMG1 W Quitman, MSCorrects previous tstm wnd dmg report from 1 W Quitman. Numerous trees down including along Betty Circle and Long Boulevard, where a tree fell on a home.
Dec 28, 8:50 PM CSTTSTM WND DMG1 W Quitman, MSCorrects previous tstm wnd dmg report from 1 W Quitman. Numerous trees down including along Betty Circle and Long Boulevard, where a tree fell on a home. Powerlines downed near Clarke County Co-Op.
Dec 28, 8:50 PM CSTTSTM WND DMG1 W Quitman, MSNumerous trees down.
Dec 28, 8:50 PM CSTTSTM WND DMG3 W Bailey, MSSocial media report of tree down on Pine Springs Road.
Dec 28, 8:54 PM CSTTSTM WND DMGQuitman, MSSocial media video of downed powerlines on Bailey Avenue.
Dec 28, 8:55 PM CSTTSTM WND DMG5 Ese Basic City, MSSocial media picture of tree downed on CR 480.
Dec 28, 8:55 PM CSTTORNADO4 E Basic City, MSThis very brief EF1 tornado touched down near County Road 482 where it uprooted several softwood trees. It also did minor damage to siding and shingles. It dissipated shortly after on Minchew Lane. Path length 0.4 mile. Max width 80 yards. Peak winds 90 mph.
Dec 28, 8:57 PM CSTTSTM WND DMG2 Sw Marion, MSSocial media report of powerlines down on both lanes along Hwy 39 near Alliance Health Center.
Dec 28, 8:57 PM CSTTSTM WND DMG3 N Marion, MSSocial media report of large limb falling on porch of residential home on Briarwood Rd.
Dec 28, 9:00 PM CSTTSTM WND DMG2 E Clarkdale, MSSocial media report of tree down at the intersection of Zero Rd and Mt Hored Rd.
Dec 28, 9:01 PM CSTTORNADO3 Wsw Causeyville, MSThis EF1 tornado began near Fisher Rd near the Causeyville community, uprooting trees as it moved northeastward. It continued across Causeyville Rd, Vimville Causeyville Rd, Rob Sims Rd, and Russell Camp Rd before crossing MS Highway 19 between the Vimville an
Dec 28, 9:01 PM CSTTORNADO4 Ssw Meridian Station, MSAn EF-1 tornado touched down near the intersection of Lizelia Road and Ponta Hills Road and uprooted or snapped trees as it moved north-northeast. As it approached Naval Air Station Meridian, the tornado took a more northeastward movement and crossed the centr
Dec 28, 9:03 PM CSTTORNADO7 Nnw Mannassa, MSThis EF-1 tornado began near the intersection of County Rd 140 and Highway 18. As it continued to move northeast, caused minor tree damage before intensifying as it crossed County Rd 450 where multiple softwood trees were uprooted and a large hardwood tree fel
Dec 28, 9:04 PM CSTTSTM WND DMG3 Nw Causeyville, MSSocial media picture of tree downed on Causeyville Rd.
Dec 28, 9:06 PM CSTTSTM WND DMG2 Nne Causeyville, MSSocial media picture of downed powerline on Rob Sims Rd.
Dec 28, 9:06 PM CSTTSTM WND DMGVimville, MSSocial media report of tree down near Southeast Lauderdale High School.
Dec 28, 9:07 PM CSTTSTM WND DMG2 Nne Causeyville, MSSocial media report of tree downed at the intersection of Russell Camp Rd and Gene Carr Rd.
Dec 28, 9:09 PM CSTTSTM WND DMG2 Nw Whynot, MSSocial media report of powerlines down on Old Hwy 19 SE.
Dec 28, 9:20 PM CSTTSTM WND DMGKewanee, MSSocial media pictures of a tree downed and also both lanes blocked at Hwy 11 and 80 past Kewannee Rd near the MS and AL state line, with car entangled in downed powerlines.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WFUS54 KJAN 290231
TORJAN
MSC023-069-075-099-290330-
/O.NEW.KJAN.TO.W.0050.241229T0231Z-241229T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
831 PM CST Sat Dec 28 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Kemper County in east central Mississippi...
  Clarke County in east central Mississippi...
  Northeastern Neshoba County in east central Mississippi...
  Lauderdale County in east central Mississippi...

* Until 930 PM CST.

* At 831 PM CST, severe thunderstorms capable of producing a tornado
  were located along a line extending from Betheden to near
  Heidelberg, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Collinsville, Meehan, Barnett, Pachuta, Martin, Damascus, Preston, 
  and Bluff Springs around 835 PM CST.
  Meridian, Stonewall, Suqualena, Nellieburg, and Enterprise around 
  840 PM CST.
  Savoy, Liberty, and Prismatic around 845 PM CST.
  Daleville, Sable, Quitman, Blackwater, and De Kalb around 850 PM 
  CST.
  Marion, Meridian Station, and Zero around 855 PM CST.
  Causeyville, Middleton, and Sykes around 900 PM CST.
  Tamola, Toomsuba, Snell, Scooba, Porterville, and Lauderdale 
  around 905 PM CST.
  Electric Mills, Alamucha, and Kewanee around 910 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3190 8847 3185 8864 3183 8891 3293 8893
      3293 8835
TIME...MOT...LOC 0231Z 244DEG 39KT 3320 8894 3196 8901 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SAS
1 follow-up statement
046 
WWUS54 KJAN 290314 RRA
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
914 PM CST Sat Dec 28 2024

MSC099-290324-
/O.CAN.KJAN.TO.W.0050.000000T0000Z-241229T0330Z/
Neshoba MS-
914 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR NORTHEASTERN NESHOBA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for east central
Mississippi.

&&

LAT...LON 3190 8847 3185 8864 3188 8862 3292 8863
      3293 8835
TIME...MOT...LOC 0314Z 244DEG 39KT 3340 8845 3216 8853 

$$

MSC023-069-075-290330-
/O.CON.KJAN.TO.W.0050.000000T0000Z-241229T0330Z/
Kemper MS-Clarke MS-Lauderdale MS-
914 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR EASTERN
KEMPER...EASTERN CLARKE AND EASTERN LAUDERDALE COUNTIES...

At 914 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Bent Oak to near Snell,
moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Tamola, Electric Mills, Alamucha, and Kewanee around 920 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3190 8847 3185 8864 3188 8862 3292 8863
      3293 8835
TIME...MOT...LOC 0314Z 244DEG 39KT 3340 8845 3216 8853 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 6:21 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 28, 6:21 PM CST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
621 PM CST Sat Dec 28 2024

...New AVIATION...

.DISCUSSION...
Issued at 313 PM CST Sat Dec 28 2024

Tonight: A significant severe weather event is still likely later
this afternoon and this evening. The Tornado Watch for I-55 and east
will be allowed to expire at 3PM as the convection earlier today has
somewhat stabilized the area there. The new PDS Tornado Watch to the
west of I-55 is in effect until 9 PM. Not a lot has changed in the
thinking from this morning. Damaging winds up to 80mph, Tornadoes;
some strong and long track, and hail up to golfball size will all be
possible with the storms. In addition, due to antecedent conditions
two to four inches of rain in a short amount of time will be
possible leading to localized flash flooding, especially over urban
and poor drainage areas.

Mid afternoon water vapor imagery/RAP analysis showed a potent
shortwave trough over central Oklahoma and north central Texas.
Moisture and instability will continue to increase over our CWA ahead
of this approaching feature. A stout speed max will rotate around
the base of the shortwave trough and across our CWA helping to
increase severe storm potential. This is expected to result in
numerous severe storm damage leading to widespread power outages
this evening. The potential for severe storms should be winding down
over east Mississippi by midnight but there will be the chance for
rain over east Mississippi until the cold front shifts into Alabama.
/22/

Sunday through next week (Friday)...

In the wake of the severe weather event today, a mostly quiet long
term period can be expected through the early to mid portion of the
period. Longwave trough/frontal zone will be shifting off to the
east, with sfc ridging & drier air building back in into late
weekend through early next week. This pattern will support
seasonably warm pattern Sunday into early next week. Highs & lows
during this period will be some 8-15F above (highs of 63-72F & lows
44-48F Monday morning & 45-54F Tuesday morning). A fast moving
shortwave trough/sfc low & frontal system will drive in potential
gusty winds on Tuesday but no concerns for storms as PWs will remain
too low for convection. If moisture can be on the uptick, this would
need to be monitored. In the wake of this frontal zone, a cold
1030mb sfc high will dive down out of the Plains into the Gulf
Coast, ushering in near to seasonably cool temperatures. Highs &
lows in the Wednesday to Friday timeframe will be some 2-5F below
(highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday
& Friday mornings with coldest north of Hwy 84 Thursday & northeast
half Friday morning). Widespread frost/freeze looks likely during
this timeframe. /DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CST Sat Dec 28 2024

A line of severe thunderstorms with embedded tornadoes has formed in
western Mississippi causing a variety of aviation issues
including, but limited to; a mixture of VFR/IFR/LIFR and winds of
55kt+ conditions as the line moves through. This line of severe
thunderstorms looks to fully traverse the area by 07Z on the 29th
with low (IFR) stratus lingering until daybreak tomorrow./OAJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  67  47  71 / 100   0   0   0
Meridian      53  67  45  69 / 100   0   0   0
Vicksburg     51  67  47  72 /  90   0   0   0
Hattiesburg   56  70  46  71 /  90   0   0   0
Natchez       53  67  49  71 /  90   0   0   0
Greenville    52  64  47  67 / 100   0   0   0
Greenwood     53  66  47  70 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/OAJ

In the hours before

Local storm report, Dec 28, 7:52 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
752 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tornado          5 NE JAN Airport        32.37N 90.02W
12/28/2024                   Rankin             MS   Emergency Mngr

            Roof collapsed on a home reported by EM.

&&
Local storm report, Dec 28, 7:56 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
756 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     1 WNW Mendenhall        31.97N 89.88W
12/28/2024                   Simpson            MS   Storm Chaser

            Power poles were snapped onto Highway 149,
            and roofs were ripped off. Report relayed
            via SpotterNetwork.

&&

NF
Local storm report, Dec 28, 8:00 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
800 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     4 SSW Fannin            32.37N 89.98W
12/28/2024                   Rankin             MS   Amateur Radio

            Pine Lake Church damaged, extent is unknown
            at this time.

&&
Local storm report, Dec 28, 8:06 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
806 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Dmg     1 N Homewood            32.26N 89.50W
12/28/2024                   Scott              MS   Public

            Report from mPING of wind damage similar to
            trees uprooted or snapped, or a roof blown
            off.

&&

NF
Local storm report, Dec 28, 8:08 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
808 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     1 NW Brandon            32.28N 90.01W
12/28/2024                   Rankin             MS   Public

            Report from mPING of wind damage similar to
            3-inch tree limbs broken or power poles
            broken.

&&

NF
Local storm report, Dec 28, 8:24 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
824 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Dmg     4 WNW Hopewell          31.97N 90.28W
12/28/2024                   Copiah             MS   Storm Chaser

            A telephone pole and several trees were
            blown down on Six Mile Road. Report relayed
            via Spotter Network.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:02 PM CSTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo73 min
Dec 28, 6:11 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln64 min
Dec 28, 6:11 PM CSTTornado WarningJANCopiah, Lawrence, Rankin, Simpson50 min
Dec 28, 6:13 PM CSTTornado WarningJANHinds, Issaquena, Madison, Warren, Yazoo62 min
Dec 28, 6:16 PM CSTTornado WarningJANCopiah, Franklin, Jefferson, Lincoln44 min
Dec 28, 6:30 PM CSTTornado WarningJANHinds, Madison, Yazoo60 min
Dec 28, 6:36 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln39 min
Dec 28, 6:37 PM CSTTornado WarningJANCopiah, Hinds, Rankin55 min
Dec 28, 6:49 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Yazoo56 min
Dec 28, 6:58 PM CSTTornado WarningJANJefferson Davis, Lawrence, Rankin, Simpson62 min
Dec 28, 7:00 PM CSTTornado WarningJANAttala, Carroll, Holmes, Yazoo60 min
Dec 28, 7:08 PM CSTTornado WarningJANAttala, Leake, Madison67 min
Dec 28, 7:17 PM CSTTornado WarningJANSimpson, Smith58 min
Dec 28, 7:17 PM CSTTornado WarningJANLeake, Rankin, Scott58 min
Dec 28, 7:27 PM CSTTornado WarningJANCovington, Jefferson Davis63 min
Dec 28, 7:31 PM CSTSevere Thunderstorm WarningJANCarroll, Choctaw, Grenada, Montgomery, Webster59 min
Dec 28, 7:34 PM CSTTornado WarningJANAttala, Choctaw, Montgomery56 min
Dec 28, 7:37 PM CSTSevere Thunderstorm WarningJANLamar, Marion53 min
Dec 28, 7:56 PM CSTTornado WarningJANJasper, Newton, Scott, Smith64 min
Dec 28, 7:56 PM CSTTornado WarningJANChoctaw, Neshoba, Winston49 min
Dec 28, 8:09 PM CSTSevere Thunderstorm WarningJANJones66 min
Dec 28, 8:13 PM CSTTornado WarningJANJones62 min
Dec 28, 8:21 PM CSTSevere Thunderstorm WarningJANForrest54 min
Dec 28, 8:27 PM CSTTornado WarningJANClay, Oktibbeha42 min
Dec 28, 8:37 PM CSTTornado WarningJANNoxubee53 min
Dec 28, 8:48 PM CSTSevere Thunderstorm WarningJANLowndes42 min
Dec 29, 10:57 AM CSTRiver Flood WarningJANSunflower9 days

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.